Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 6:50 PM CDT for Saline County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- May 18, 2017, 7:11 PM CDT
- In force
- 21 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WUUS53 KICT 182350
SVRICT
KSC169-190045-
/O.NEW.KICT.SV.W.0085.170518T2350Z-170519T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 PM CDT THU MAY 18 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Saline County in central Kansas...
* Until 745 PM CDT
* At 650 PM CDT, a severe thunderstorm was located near Gypsum, or 9
miles east of Salina, moving northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gypsum, New Cambria and Kipp.
This includes Interstate 70 between Mile Markers 259 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Kansas.
LAT...LON 3861 9737 3861 9758 3862 9758 3896 9751
3896 9738
TIME...MOT...LOC 2350Z 210DEG 32KT 3877 9746
HAIL...<.75IN
WIND...70MPH
$$
CARUSO1 follow-up statement
117
WWUS53 KICT 190011
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
711 PM CDT THU MAY 18 2017
KSC169-190021-
/O.CAN.KICT.SV.W.0085.000000T0000Z-170519T0045Z/
Saline KS-
711 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALINE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for central
Kansas.
LAT...LON 3861 9737 3861 9758 3862 9758 3896 9751
3896 9738
TIME...MOT...LOC 0011Z 210DEG 32KT 3893 9734
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:30 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 18, 5:30 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 530 PM CDT Thu May 18 2017 .UPDATE... Issued at 527 PM CDT Thu May 18 2017 Highlight: Russell & Lincoln Counties added to Tornado Watch #239. With tornadic severe thunderstorms surging almost due north across Barton & Ellsworth Counties it's a no-brainer to add Russell & Lincoln Counties to Tornado Watch #239. && .SHORT TERM...(This evening through Friday night) Issued at 106 PM CDT Thu May 18 2017 Forecast highlights focus around severe weather and heavy rain/flooding potential this afternoon- evening, and again Friday afternoon-evening. All signs continue to point toward the potential for higher-end severe weather this afternoon and evening, mainly south of I-70 and along/west of the Flint Hills, as a powerful shortwave approaching from the southwest interacts with a strongly unstable airmass. A dryline is sharpening west/southwest of the forecast area, with a warm front sharpening central into eastern KS. All facets of severe weather appear possible, including very large/giant hail, damaging straight-line winds locally heavy rain/flooding and a few strong/violent tornadoes. However, as this morning's update forecaster alluded too, there are some caveats that may throw a "fly in the ointment" regarding higher-end severe potential. Strong lift as evident on water vapor imagery is already overspreading western Oklahoma. Consequently, given the very moist/unstable and weakly capped airmass, thinking thunderstorms could initiate much earlier than expected, possibly as early as 2-3pm. This scenario is strongly supported by most of the short-range hi-res models. If this occurs, thunderstorms will be firing well before the strongest low-level shear can become established, which would likely lessen the tornado threat. In addition, given the strong meridional flow and strong forcing, storm mergers and mixed mode storm type is likely, also lessening the higher-end severe weather risk. However, given these caveats, do not want to minimize the risk across the Plains this afternoon- evening. Severe weather is going to occur, but there remains some questions on magnitude and extent of the higher-end severe potential. One or more thunderstorm complexes should eventually materialize this evening/overnight, spreading into eastern KS with a threat for large hail and damaging winds, although higher-end risk should remain generally along/west of the Flint Hills. Attention then turns to Friday's severe weather potential, as another powerful shortwave approaches from the southwest and overspreads a continued moist/unstable airmass. Tonight's convection will likely generate a fairly massive cold pool across the eastern half of KS, effectively stabilizing the airmass. However, the strong shortwave approaching from the southwest should allow the airmass to recover due to strengthening south/southeast flow to allow for scattered to numerous strong- severe storms by early to mid- afternoon. Given questions regarding magnitude of tonight's cold pool, there remains some uncertainty regarding the exact placement and magnitude of Friday's severe weather. However, given strong instability and even stronger deep layer shear than today, could be looking at higher-end severe weather once again. Activity should then consolidate into one or more big complexes and spread into eastern Kansas during the overnight. Another aspect the next few days is the potential for very heavy rainfall and associated flooding, including big rises on area rivers/streams. Taking into account the expected rainfall, River Forecast Center ensembles indicate many rivers/streams exceeding minor-moderate flood stage, with some rivers/streams possibly exceeding major flood stage across south-central and southeast Kansas. Consequently, will issue a flash flood watch through Friday night. .LONG TERM...(Saturday through Thursday) Issued at 106 PM CDT Thu May 18 2017 Weather quiets down and cools off for the weekend through next week, with little to no severe weather chances on the horizon. Could be looking at off-and-on shower/thunderstorm chances Sunday night through Tuesday, but widespread severe weather or heavy rain appears unlikely. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 114 PM CDT Thu May 18 2017 Warm frontal boundary continues to bisect the forecast area, currently located along highway 59. Areas north of the front, have MVFR cigs and easterly flow. In the warm sector, MVFR cigs have slowly mixed out, as winds have come around to the south. Still expecting convection to develop across South Central KS, with storms expected to move into KICT/KHUT and KGBD. So will go with VCTS/SHRA with gusty winds to 45kts after 22z. Will see storms further to the north-northeast after 00z. Expect the convection to evolve into an eastward/forward propagating complex through the overnight hours into early Fri morning. After the complex moved east, expect MVFR to IFR cigs for most locations with easterly upslope flow. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 76 52 67 / 70 80 70 10 Hutchinson 59 72 49 65 / 80 70 70 10 Newton 60 73 50 64 / 80 80 70 10 ElDorado 62 75 53 66 / 80 80 80 20 Winfield-KWLD 63 77 54 68 / 80 80 80 10 Russell 56 64 44 62 / 80 60 60 20 Great Bend 56 66 45 63 / 80 60 60 10 Salina 59 69 49 64 / 80 70 80 20 McPherson 59 70 49 64 / 80 70 70 10 Coffeyville 65 79 61 71 / 70 60 80 40 Chanute 64 78 60 70 / 80 60 80 30 Iola 63 77 59 69 / 80 60 80 30 Parsons-KPPF 65 79 60 70 / 80 60 80 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && UPDATE...EPS SHORT TERM...ADK LONG TERM...ADK AVIATION...BDK
Hazardous weather outlook, May 18, 2:01 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 201 PM CDT Thu May 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 201 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with very large hail and damaging winds are expected. A few potentially strong to violent tornadoes are also possible. The highest threat is mainly south of I-70 and west of the Flint Hills between 3 PM and 10 PM. Storms will consolidate into one or more complexes overnight, with a continued damaging wind threat over eastern Kansas. Heavy rain and localized flash flooding is also possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible once again Friday afternoon and evening, mainly over the eastern half of Kansas. While some uncertainty exists, higher-end severe weather is possible once again, with very large hail, damaging winds, heavy rain, pockets of flash flooding and a few tornadoes. One or more thunderstorm complexes will then materialize across eastern Kansas during the evening and overnight hours, with a continued damaging wind, heavy rain and flash flooding threat. Due to the expected heavy rain through Friday night, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, and possibly into next week, especially over the eastern half of Kansas. Moderate to major river flooding is possible. Stay tuned for any river flood warning statements. Thunderstorms are possible from Sunday Night through Tuesday, but widespread severe weather or heavy rain appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across much of the region, and again Friday afternoon and evening over mainly the eastern half of Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 18, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 4 E LYONS 38.35N 98.13W
05/18/2017 RICE KS EMERGENCY MNGR
SEMI WAS BLOWN OVER ON UNITED STATES HIGHWAY 56. TIME IS
ESTIMATED FROM RADAR.
0621 PM TSTM WND GST SALINA 38.82N 97.62W
05/18/2017 E60.00 MPH SALINE KS LAW ENFORCEMENT
WINDS OF 60 MPH REPORTED AT MILE POST 250 ON INTERSTATE
70.
0626 PM TSTM WND GST 2 W SALINA 38.82N 97.65W
05/18/2017 E70.00 MPH SALINE KS TRAINED SPOTTER
&&
VJPLocal storm report, May 18, 6:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TORNADO 1 W SALINA AIRPORT 38.80N 97.67W
05/18/2017 SALINE KS TRAINED SPOTTER
RAIN WRAPPED TORNADO REPORTED TO BE HEADING EAST.
&&
VJPLocal storm report, May 18, 6:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST NEWTON AIRPORT 38.06N 97.27W
05/18/2017 M62 MPH HARVEY KS AWOS
&&
VJPLocal storm report, May 18, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 2 NE SALINA 38.84N 97.59W
05/18/2017 M73.00 MPH SALINE KS EMERGENCY MNGR
ALONG INTERSTATE 70 AT MM253.
&&
BDKLocal storm report, May 18, 6:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG NEWTON 38.04N 97.34W
05/18/2017 HARVEY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DAMAGE TO SMALL SHEDS ON THE
SOUTH SIDE OF THE CITY AND BRANCHES OF 1.5 TO 2 FEET IN
DIAMETER HAVE FALLEN DOWN. MULTIPLE POWER LINES ARE DOWN
AS WELL. TIME IS BASED ON REPORT FROM MEASURED REPORT AT
AIRPORT.
&&
VJPLocal storm report, May 18, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND GST MULVANE 37.48N 97.24W
05/18/2017 M60.00 MPH SEDGWICK KS EMERGENCY MNGR
SOUTHEAST SIDE OF TOWN AT WEBB AND 119TH.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:44 AM CDT | River Flood Warning | ICT | Lincoln | 55 hr |
| May 18, 9:58 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 18, 1:45 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 38 hr |
| May 18, 1:51 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 18, 3:38 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| May 18, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 67 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 18, 4:53 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 45 min |
| May 18, 5:01 PM CDT | Tornado Warning | ICT | Barton | 59 min |
| May 18, 5:02 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| May 18, 5:07 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| May 18, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 29 min |
| May 18, 5:38 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 5:45 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 18, 5:59 PM CDT | Tornado Warning | ICT | Saline | 61 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 23 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 33 min |
| May 18, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.